Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS North Platte, NE

July 8, 2004Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2004, 9:06 PM CDT for Lincoln County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 9:06 PM CDT (02:06 UTC)
Expired
Jul 8, 2004, 10:00 PM CDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 98 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 090206
SVRLBF
NEC111-090300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1000 PM CDT

* AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  SUTHERLAND...OR ABOUT 22 MILES WEST OF NORTH PLATTE...AND MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF HERSHEY AROUND 915 PM CDT
  9 MILES SOUTH OF NORTH PLATTE AROUND 935 PM CDT
  9 MILES SOUTH OF MAXWELL AROUND 955 PM CDT
  9 MILES SOUTHWEST OF BRADY AROUND 1000 PM CDT

LAT...LON 4126 10127 4091 10122 4089 10035 4121 10034

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 1:25 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM CDT THU JUL 8 2004

...FORECAST CONCERNS SVR WX TONIGHT...AND CONTINUED CHC OF
THUNDERSTORMS FRIDAY AND SATURDAY...

.DISCUSSION...
SHORT WAVE MOVES THRU ERN WY THIS AFTN AND INTO FCST AREA
THEREAFTER.  BASIC PARAMETERS ARE IN PLACE FOR A ROUND OF SEVERE
WEATHER WITH VARYING OPINIONS AS TO MAGNITUDE OF THE EVENT.  WILL
FOLLOW SPC DISCUSSION FOR NOW.  SUSPECT THE MAIN TORNADO THREAT
WILL BE EAST OF U.S. HWY 83.  PER DISCUSSION WITH GID...LOOKS LIKE
WIND AND HAIL TREAT WEST AND AFTER DARK.

ATM IS FAIRLY WELL CAPPED WITH 700MB TEMPS GREATER THAN 12C MOST
AREAS. THIS CAP WILL CONTINUE ACROSS THE FCST AREA MUCH OF FRIDAY AND
SATURDAY ALLOWING INSTABILITY TO INCREASE SO CONTINUE SLIGHT CHC
POPS FRI AND SAT.

ALL MODELS SUGGEST HIGH SUMMER CONDITIONS WILL DEVELOP DAYS 3-7 WITH
AFTN TEMPS NEAR OR ABOVE 90F.  CAP REMAINS STRONG THROUGHOUT THIS
PERIOD LIMITING RAIN CHANCES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

&&

CDC
Hazardous weather outlook, Jul 8, 3:31 PM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT THU JUL 8 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
331 PM CDT THU JUL 8 2004

...SEVERE THUNDERSTORM WATCH FOR THE EASTERN PANHANDLE...WEST CENTRAL
AND PORTIONS OF SOUTHWEST NEBRASKA UNTIL 1000 PM CDT(900 PM MDT)...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A MAJORITY OF
THE OUTLOOK AREA LATE THIS AFTERNOON...BEGINNING IN NORTHWEST
PORTIONS OF THE OUTLOOK AREA AND PERSIST INTO THE REMAINDER OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS. THE MAIN THREAT WILL BE FROM
LARGE HAIL AND DAMAGING WIND GUSTS. HOWEVER ISOLATED TORNADO
DEVELOPMENT WILL ALSO BE POSSIBLE WITH A FEW STORMS EARLY ON...MAINLY
ALONG AND WEST OF HIGHWAY 83...NORTH OF INTERSTATE 80. STRONG
AFTERNOON HEATING AND MOIST SOUTHEAST LOW LEVEL FLOW...WILL COMBINE
WITH A UPPER LEVEL WAVE MOVING OUT THE WYOMING ROCKIES TO PRODUCE
STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME THE...STORMS ARE
EXPECTED TO MOVE OUT OF THE WESTERN PANHANDLE LATE THIS AFTERNOON
AHEAD OF THE WAVE AND SPREAD EASTWARD ACROSS THE REMAINDER OF THE
OUTLOOK AREA THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF AFTERNOON THROUGH LATE NIGHT THUNDERSTORMS
FRIDAY AND SATURDAY. WITH THE WARM FRONT CONTINUING TO WORK ITS WAY
NORTHWARD...THE RISK OF SEVERE THUNDERSTORMS FRIDAY IS EXPECTED TO BE
IN NORTH CENTRAL NEBRASKA. THE RISK OF SEVERE THUNDERSTORMS IN
WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER A LARGE PART NORTH
CENTRAL THROUGH WESTERN NEBRASKA. ON FRIDAY...STORM SPOTTERS MAY BE
NEEDED IN NORTH CENTRAL NEBRASKA.

SPRINGER/13

In the hours before

Local storm report, Jul 8, 8:26 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 SW ARTHUR             41.56N 101.71W
07/08/2004  0.88 INCH        ARTHUR             NE   TRAINED SPOTTER

&&

MB
Local storm report, Jul 8, 8:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     MULLEN                  42.04N 101.04W
07/08/2004                   HOOKER             NE   FIRE DEPT/RESCUE

            3 TO 4 INCHE TREE BRANCHES BROKEN

&&

MB
Local storm report, Jul 8, 8:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
831 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     10 S ARTHUR             41.43N 101.69W
07/08/2004  65 MPH           ARTHUR             NE   EMERGENCY MNGR

&&

MB
Local storm report, Jul 8, 8:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
832 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             2 S ARTHUR              41.54N 101.69W
07/08/2004  0.75 INCH        ARTHUR             NE   EMERGENCY MNGR

&&

MB
Local storm report, Jul 8, 8:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT THU JUL 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     11 S MULLEN             41.88N 101.04W
07/08/2004                   HOOKER             NE   TRAINED SPOTTER

            SHED BLOWN OVER, LARGE TREES UPROOTED

&&

MB
Special weather statement, Jul 8, 8:55 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
855 PM CDT THU JUL 8 2004

.SEVERE THUNDERSTORM WATCH NUMBER 592 WAS REPLACED BY SEVERE
THUNDERSTORM WATCH NUMBER 593.

NEZ005-024-025-035>037-056>059-094-090300-
ARTHUR NE-DEUEL NE-EASTERN CHERRY NE-HOOKER NE-KEITH NE-LINCOLN NE-
LOGAN NE-MCPHERSON NE-PERKINS NE-THOMAS NE-WESTERN CHERRY NE-
INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...GRANT...
MULLEN...NORTH PLATTE...OGALLALA...STAPLETON...THEDFORD...
TRYON AND VALENTINE
855 PM CDT THU JUL 8 2004

THE SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 10 PM CDT (9 PM
MDT) FOR CHERRY...HOOKER...THOMAS...LOGAN...MCPHERESON...ARTHUR...
DEUEL...KEITH...PERKINS AND LINCOLN COUNTIES...HAS BEEN REPLACED BY
SEVERE THUNDERSTORM WATCH 593. THE NEW WATCH IS IN EFFECT UNTIL 2 AM
CDT (1 AM MDT).

NEZ004-022-023-090300-
GARDEN NE-GRANT NE-SHERIDAN NE-
INCLUDING THE CITIES OF...GORDON...HAY SPRINGS...
OSHKOSH AND RUSHVILLE
855 PM CDT THU JUL 8 2004

THE SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM MDT FOR
GARDEN...GRANT AND SHERIDAN COUNTIES...HAS BEEN CANCELLED. NO
ADDITIONAL SEVERE WEATHER IS ANTICIPATED AT THIS TIME.

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:12 PM CDTSevere Thunderstorm WarningLBFCherry63 min
Jul 8, 7:27 PM CDTSevere Thunderstorm WarningLBFHooker33 min
Jul 8, 7:45 PM CDTSevere Thunderstorm WarningLBFGarden30 min
Jul 8, 7:51 PM CDTSevere Thunderstorm WarningLBFArthur, Keith54 min
Jul 8, 7:58 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas32 min
Jul 8, 8:09 PM CDTSevere Thunderstorm WarningLBFCherry66 min
Jul 8, 8:29 PM CDTSevere Thunderstorm WarningLBFThomas31 min
Jul 8, 9:12 PM CDTSevere Thunderstorm WarningLBFBrown48 min
Jul 8, 9:19 PM CDTSevere Thunderstorm WarningLBFChase56 min
Jul 8, 9:24 PM CDTSevere Thunderstorm WarningLBFPerkins66 min
Jul 8, 9:36 PM CDTSevere Thunderstorm WarningLBFCuster54 min
Jul 8, 9:37 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock53 min
Jul 8, 9:57 PM CDTSevere Thunderstorm WarningLBFLincoln33 min
Jul 8, 10:11 PM CDTSevere Thunderstorm WarningLBFFrontier64 min
Jul 8, 10:29 PM CDTSevere Thunderstorm WarningLBFCuster61 min
Jul 9, 12:49 AM CDTSevere Thunderstorm WarningLBFChase56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.